Anticoagulants, commonly referred to as “blood thinners,” are medications used to slow the blood’s natural clotting process. Common brand-name prescription anticoagulants include Coumadin, Heparin, Plavix, and Pradaxa.
Patients experiencing or at risk of deep vein thrombosis, pulmonary embolism, atrial fibrillation or other conditions may be given blood thinners to prevent blood clots that could lead to heart attack or stroke.
Anticlotting drugs are also given to patients who have already had a heart attack or stroke to reduce the risk of further damage or recurrence. Others are used during certain medical procedures or treatments to prevent clotting in the medical equipment tubing, such as during bypass surgery or kidney dialysis.
While intended to treat or prevent potentially life-threatening health problems, anticoagulants themselves can be very dangerous. Many blood thinners have very narrow margins of error—even the slightest mistake in strength or dosage can have devastating consequences.
Some populations are particularly susceptible to overdose and must be treated with extreme caution and monitored carefully when on anticoagulants; these populations include the elderly and infants, as well as patients with certain health conditions or those on certain other medications.Why Do People Overdose?
In the vast majority of overdose cases, human error is the culprit. Sometimes, the cause of the overdose is tragically simple to avoid. Often, a nurse or doctor, whether in a hurry or not paying enough attention, misreads the label on the medication and gives the patient a higher-strength formulation of the blood thinner than intended, or conversely, gives the patient more of the medication than appropriate.
In other instances, the practitioner may fail to properly inform the patient that certain medications, supplements, or dietary choices may exacerbate the effects of the anticoagulants, thereby leading to an overdose even when the strength and dosage would have otherwise been appropriate. In all of these instances, the harm could have been avoided were it not for the practitioner’s failure to meet the standard of care in administering these medications which are well known to be lethal if not dispensed and managed with caution.Failure to Monitor Malpractice ClaimsIn many cases, the negligence occurs in the practitioner’s failure to monitor the patient for signs and symptoms of an adverse reaction or overdose. Depending upon the type of blood thinner employed and the patient’s health, it may be necessary to obtain certain blood tests at regular intervals to ensure the patient’s clotting rate is still within a safe range.
Blood thinners need to be maintained in a therapeutic range. The therapeutic range involves a clotting test called in INR. Doctors take a specimen of blood from a patient, put it in a test tube, remove the cells, and then treat the fluid of the blood with a clotting stimulant and to see how long it takes for the patient's blood to clot.
Even without these blood tests, patients experiencing an overdose may exhibit outward symptoms of overdose including increased or abnormal bruising; excessive bleeding from even minor cuts and scrapes; nose bleeds; or blood in the stool, urine or vomit.
Patients may also report a headache, chest pain, stomach pain, dizziness or sudden weakness among other symptoms. Serious injury or death may be avoided with prompt recognition of the signs of an overdose and rapid, adequate treatment; however, when left unchecked, patients may suffer severe consequences including gastrointestinal bleeding, hemorrhagic stroke or death.
Anticoagulants can be life-saving medications when used appropriately and with proper care and supervision. However, it is well documented that even minor errors in strength or dosage, or the failure to recognize and promptly treat an overdose, can lead to severe injury or death. All too often in these cases, the carelessness of the victim’s healthcare provider is to blame.
Patients taking anticoagulants who are getting a surgical procedure are walking a fine line. You don't want to bleed too much... or too little. Doctors have to walk this fine line by making reasonable judgments.
Generally, the standard of care requires surgical patients to be taken off of Coumadin before surgery to let the INR fall in the therapeutic range of 2.0-3.0 for atrial fibrillation or 2.5-3.5 for prosthetic heart valves to <1.5.
For those patients at greatest risk of developing a thromboembolism, bridging therapy with an anticoagulant may be required. Treatment resumes as soon as prudent after the procedure and continued until the INR reaches the desired therapeutic level.
In patients whose risk is only moderate, it is generally safe to stop Coumadin and let the INR sink to a level <1.5 without bridging therapy. Generally for patients with INRs in the therapeutic range for a few days.Getting a Malpractice LawyerIf you have been harmed by medical malpractice, call us today at 800-553-8082 to discuss your options or get a free strategy session online.